While the use of Wellbutrin can be helpful for individuals with depression symptoms, overdosing on bupropion can happen accidentally. Wellbutrin overdose symptoms can be dangerous and can lead to life-threatening circumstances in some cases. In some cases, for example, if a person accidentally took 600 mg Wellbutrin XL, urgent medical care is needed to avoid complications that can ultimately lead to death.
Table of Contents
Causes Of Wellbutrin Overdose
Wellbutrin overdose can be extremely harmful to a person, possibly leading to the development of symptoms that put that individual’s life at risk. Understanding possible causes that may lead to a person achieving Wellbutrin overdose amount is crucial.
Wellbutrin overdose symptoms may develop in various scenarios. In some cases, the overdose may occur accidentally, while in other cases it may instead be on purpose:
- High Dosage. There are cases where a person follows the instructions provided to them by a physician and still end up experiencing symptoms associated with Wellbutrin overdose. For instance, a physician and a patient need to experiment with different doses of bupropion to determine what works best for the person. Since Wellbutrin overdose amount may vary from one individual to another, a person can find that they are more sensitive to the drug and start to experience adverse reactions that are generally associated with Wellbutrin overdose. The lowest amount of Wellbutrin SR that is possible to overdose on is claimed to be anything higher than 300 mg during the day. For IR it stand for 450 mg/day and higher.
- Drug Misuse And Abuse. Some people can try to experiment with the medication to experience bupropion high feelings. Some would simply take a higher dose by mouth. Others would crush the tablet and then either inject it intravenously or snort Wellbutrin. This causes a significantly higher risk of overdosing.
- Mixing Substances. There are cases when bupropion may be combined with other substances as well. Alcohol is a common substance that people tend to use even while they are undergoing treatment for depression with a drug like Wellbutrin. When Wellbutrin XL and alcohol are mixed, there is a higher risk of side-effects, and the person is more likely to experience overloading of the active chemicals in their body.
Signs And Symptoms Of Wellbutrin Overdose
Since bupropion drug class is NDRI antidepressant, there are some shared symptoms of Wellbutrin overdose that may also be associated with similar medications on the market.
The initial signs that a person may experience if they have taken too much of bupropion may include:
- Headaches may develop
- Patients can feel themselves nauseous
- Some people also tend to vomit
- Dry mouth can be present
- A person could also experience diarrhea
- An individual is also likely to feel sleepy
When a person suffers from these symptoms, it is crucial to seek medical attention.
Medical Cases Of Bupropion Overdose
A report published in the Balkan Medical Journal explains a scenario where two patients were analyzed following a case of bupropion, Wellbutrin generic, overdose.
The first patient was 19 years old female. She took a total of 30 tablets, each containing 150mg of bupropion. The individual was taken to an emergency department immediately. While vital signs measured through the Glasgow Coma Score were considered “good,” the woman experienced two seizures. Each lasted up to 10 seconds. The seizures were only present approximately six hours following the individual’s admission to the hospital.
In another case, there was a female patient, aged 20, taken to an emergency department after taking 15 Wellbutrin XL 150mg tablets. While the individual’s vital signs were stable at the time of admission to the emergency department, the woman experienced a tonic-clonic seizure shortly after the medical staff on duty hospitalized her. The seizure lasted for 30 seconds.
Wellbutrin Overdose Seizures
Further, more severe effects tend to develop within just a couple of hours. This is when seizures may begin to develop. A loss of consciousness is also possible. Some people have also entered into a coma following Wellbutrin overdose. Apart from seizures, the following may also occur:
- The person can start shaking uncontrollably
- There can be an increase in the individual’s pulse
- A pounding heartbeat may develop
- A person may begin to experience erratic movements of their eyes
- Hallucinations may occur
- The patient may start to find it more difficult to breathe
Seizures are considered one of the most severe Wellbutrin SR side effects when the drug is taken in high doses. While seizures may occur, it is essential to understand that other potential signs and symptoms may indicate a Wellbutrin XL overdose or that a person has taken too much of another bupropion drug form.
First Aid For Wellbutrin Overdose
When a person notices signs related to Wellbutrin overdose, the first thing that needs to be done is to call 911. It is vital that detailed information is provided to ensure 911 understands where services like a paramedic may be required to assist the patient.
The individual will be asked some questions by the staff on duty during the call to 911, as this helps the staff dispatch the right medical professionals and ensure appropriate equipment and other medical items are taken to the patient’s location.
- If the individual is unable to make the call themselves, someone in a close perimeter should do that as soon as possible.
- It is crucial that a patient tells their location to the emergency services to ensure a faster response time.
- The emergency dispatcher can also ask a person when they took the pills and how much.
- This information may help the dispatcher determine how much of bupropion may still be circulating in the patient’s body, based on half-life of bupropion.
Once all details have been provided, it is always a good idea for a person to remain on the phone with the medical staff. These individuals are trained to provide patients in need of medical services with the guidance and ensure they understand what to expect and provide any details that should be given to the paramedics once they arrive. While awaiting paramedics to arrive, it is advised that a person tries to remain as calm as possible.
Treating Wellbutrin Overdose
Following a pickup by the paramedics, a person will be taken to an emergency department for prompt treatment. The first step is for a physician to assess the person. A detailed report on the person will be required. The physician might ask the person if they took Wellbutrin XL 300 mg or another dose or formulation of bupropion, as well as how many pills they took.
Once an assessment has been conducted, detoxification would be required. At this point, it is not important why the person has overdosed on Wellbutrin – whether they accidentally overdosed or tried to get high on bupropion led to only one scenario – getting the drug out of the individual’s body is critical. The most common detoxification procedure would be an oral administration of activated charcoal.
The treatment process after these steps have been conducted depends on the physician’s findings and the vitals of the person who has been admitted.
Dangers Of Overdosing On Wellbutrin
Wellbutrin might be an effective drug for treating depression, or smoking cessation, but too much of bupropion can be life-threatening. Abuse of this medication is also possible. Individuals who abuse the drug may start to experience Wellbutrin XL withdrawal symptoms when they stop. At the same time, tolerance develops. The person eventually takes more of the medication, which can ultimately contribute to an overdose.
Professional medical treatment is needed to help a person reduce the risk of the life-threatening complications that may occur following a Bupropion overdose.
Individuals abusing Wellbutrin are at an elevated risk, but with a thoroughly planned rehabilitation program, a person would be able to stop using the medication without experiencing significant adverse effects or withdrawal symptoms.
- Hasan Kara, Ahmet Ak, Ayşegül Bayır, Demet Acar, Rabia İstanbulluoğlu, Selim Değirmenci, Seizures After Overdoses of Bupropion Intake, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4115959/